Certain medications containing valsartan, a common drug ingredient used to treat high blood pressure and prevent heart attacks, could contain more than 1 substance that causes cancer.
The news comes from Health Canada, which (along with the FDA) recalled these medications in July this year after finding a first impurity, N-nitrosodimethylamine (NDMA). This ingredient – the very same used to make liquid rocket fuel, softeners, and lubricants – is classified by the EPA as a “probable human carcinogen,” meaning long-term exposure could cause cancer.
The FDA issued a second recall last month to include additional affected drugs. And now, a second impurity has been found.
Health Authorities Expand Investigation into Carcinogens in Valsartan
The valsartan drugs found to contain traces of NDMA were made by Zhejiang Huahai Pharmaceuticals in China. The finding, reportedly due to the company’s production change in 2012, prompted recalls in more than 50 countries including the U.S., the E.U., and Canada.
The European Medicines Agency (EMA) has since inspected the manufacturing sites, leading regulators to widen their investigation to batches made before 2012. That’s when they came across the second impurity, N-nitrosodiethylamine (NDEA).
Regulators have limited data on NDEA levels at the moment. Of NDMA, the EU confirmed “unacceptable” levels and Health Canada released a health risk assessment warning that high levels of exposure to the ingredient are toxic. At best, studies found, NDMA leads to liver damage. At worst, it triggers tumor formation in the liver, kidney, and respiratory tract.
Both the E.U. and Canada are now working with the FDA to address NDEA health risks and find out how impurities found their way into these drugs in the first place.
What Do Patients Need to Know?
Note that not all valsartan products are necessarily dangerous. So far, only drugs that contain NDMA impurities are on the recall list. The FDA recommends this be the first place you look to check whether your medication is affected.
If you think you are taking an affected valsartan medication, first and foremost, do not stop taking it. A sudden change in your prescription routine could be extremely risky.
- Confirm with your pharmacist that you are indeed taking a recalled product if you are unsure.
- Contact your healthcare provider as soon as possible to discuss alternative treatment options.
- Continue to take your medication until advised otherwise by your healthcare provider.
EMA advises patients not to worry about any immediate health risk. According to their research, the risk from NDMA is low – estimated to have affected 1 in 5,000 patients who took affected valsartan medicine at the highest dose, every day, for years.
The FDA, Health Canada, and EMA say they will provide further information on valsartan medication risks when available.